Alert archive / Indiana / Gale Warnings in 2013

Gale Warning 9, NWS Northern Indiana

May 22, 2013

NWS Northern Indiana issued this gale warning at May 22, 2013, 4:53 PM EDT. It took effect at May 23, 2013, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2013, 4:53 PM EDT (20:53 UTC)
In effect from
May 23, 2013, 10:00 AM EDT
Expired
May 23, 2013, 8:00 PM EDT
In force
10 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WHUS73 KIWX 222053
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT WED MAY 22 2013

LMZ043-046-230500-
/O.UPG.KIWX.GL.A.0007.130523T1600Z-130524T0000Z/
/O.NEW.KIWX.GL.W.0009.130523T1400Z-130524T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
453 PM EDT WED MAY 22 2013

...GALE WARNING IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM EDT
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: NORTH TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES.

* WAVES: BUILDING TO 6 TO 10 FEET THURSDAY AFTERNOON AND EVENING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
4 follow-up statements
264 
WHUS73 KIWX 230828
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EDT THU MAY 23 2013

LMZ043-046-231630-
/O.CON.KIWX.GL.W.0009.130523T1400Z-130524T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
428 AM EDT THU MAY 23 2013

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING. 

* WINDS: NORTH TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES.

* WAVES: BUILDING TO 6 TO 10 FEET THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
209 
WHUS73 KIWX 231520
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1120 AM EDT THU MAY 23 2013

LMZ043-046-232330-
/O.CON.KIWX.GL.W.0009.000000T0000Z-130524T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1120 AM EDT THU MAY 23 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS: NORTH TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES.

* WAVES: BUILDING TO 8 TO 12 FEET THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
847 
WHUS73 KIWX 232010
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU MAY 23 2013

LMZ043-046-240000-
/O.CON.KIWX.GL.W.0009.000000T0000Z-130524T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
410 PM EDT THU MAY 23 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS: NORTH TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES.

* WAVES: 10 TO 14 FEET THIS EVENING...8 TO 12 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
039 
WHUS73 KIWX 240006
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
806 PM EDT THU MAY 23 2013

LMZ043-046-240815-
/O.EXP.KIWX.GL.W.0009.000000T0000Z-130524T0000Z/
/O.NEW.KIWX.SC.Y.0045.130524T0006Z-130524T1900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
806 PM EDT THU MAY 23 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EDT FRIDAY.
THE GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS: NORTH WINDS 15 TO 25 KNOTS. GUSTS TO 30 KNOTS THROUGH
  MIDNIGHT. WINDS DIMINISHING TO 10 TO 15 KNOTS FRIDAY.

* WAVES: 10 TO 14 FEET EARLY TONIGHT...SUBSIDING TO 5 TO 8 FEET
  FRIDAY MORNING...AND BELOW ADVISORY CRITERIA BY MID AFTERNOON
  FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at May 22, 3:25 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 22, 3:25 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT WED MAY 22 2013

.SYNOPSIS...
ISSUED AT 1150 AM EDT WED MAY 22 2013

LOW PRESSURE OVER NORTHWEST ILLINOIS WILL MOVE EAST ACROSS SOUTHERN LOWER
MICHIGAN THIS AFTERNOON AND TO SOUTHERN ONTARIO TONIGHT. A WEAK COOL FRONT
WILL TRAIL TO THE SOUTH OF THE LOW AND MOVE EAST ACROSS SOUTHERN
MICHIGAN... INDIANA... AND MOST OF OHIO BY THURSDAY MORNING...
WHILE A SECOND STRONGER COLD FRONT DROPS SOUTH ACROSS THE UPPER
GREAT LAKES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THE FIRST COOL FRONT... WHILE SCATTERED SHOWERS
MAY ACCOMPANY THE SECOND COLD FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 321 PM EDT WED MAY 22 2013

UPPER LOW CURRENTLY OVER S MN/N IA WILL CONTINUE TO
DROP SE INTO UPPER GREAT LAKES WITH ASSOCIATED SURFACE LOW OVER N IL
MOVING EAST ACROSS LWR MI THIS AFTERNOON INTO SOUTHERN ONTARIO BY
THURS MORNING. FIRST OF TWO COLD FRONTS IS CURRENTLY PROGRESSING
EASTWARD TOWARD NW IN THIS AFTERNOON. SHOWERS AND ISOLATED
THUNDERSTORMS HAVE FIRED AHEAD OF FRONT IN AREAS OF PARTIAL CLEARING
AS UPPER LVL VORT MAX ROTATES AROUND BASE OF TROF. ALTHO LL SHEAR
AND PWAT VALUES ARE DECENT...MEAGER DESTABILIZATION HAS OCCURRED
WITH WEAK MID LVL LAPSE RATES AND IS PREVENTING OVERALL
ORGANIZATION TO CONVECTION. LATEST HIRES MODELS HAVE CAPTURED
THIS FAIRLY WELL. THIS SHOULD LIMIT SEVERE POTENTIAL THIS
AFTERNOON INTO EVENING ACROSS MOST OF THE AREA WITH BEST FORCING
AND POTENTIAL TO THE FAR EAST OF CWA ACROSS EASTERN OH/WESTERN PA.
CANNOT RULE OUT A STRAY STRONG TO SEVERE STORM WITH GUSTY WINDS
BUT SUSPECT THIS IS LOW PROBABILITY. SCT SHOWERS WILL CONTINUE
OVERNIGHT TONIGHT INTO THURS BEFORE TAPERING OFF FROM WEST TO EAST
BY THURS EVENING AS SECONDARY COLD FRONT MOVES THRU. HAVE ONLY
MADE MINOR CHANGES TO POPS/WX GRIDS LATE TONIGHT INTO THURS.
GRADIENT IN TEMPS TONIGHT WITH LOWS AROUND 50 NEAR LK MI AND NEAR
60 IN THE SE. HIGHS WILL BE AROUND 10 TO 15 DEG COOLER ON THURS AS
COOLER AIR MOVES IN FROM THE NW BEHIND 2ND COLD FRONT.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 PM EDT WED MAY 22 2013

HIGH LATITUDE BLOCKING EXPECTED FRIDAY INTO THE HOLIDAY WEEKEND WITH
UPPER TROUGHS SETTING UP ALONG THE COASTS WITH AN OMEGA-LIKE UPPER
RIDGE ACROSS CENTRAL NORTH AMERICA. THIS WILL PLACE THE IWX CWA IN
COOL NORTHWEST FLOW ALOFT WITHIN DOWNSTREAM PORTION OF LARGE CENTRAL
CONUS UPPER RIDGE. DRY/BENIGN WX IS ANTICIPATED FRIDAY THROUGH
SUNDAY WITH SFC HIGH ANCHORED OVER THE GREAT LAKES AND ACTIVE LOW
LEVEL BAROCLINIC ZONE DISPLACED WELL WEST-SOUTHWEST OF THE LOCAL
AREA.

UPPER RIDGE WILL SHIFT EAST OVER THE AREA NEXT WEEK IN RESPONSE TO A
STRONG EAST PACIFIC JET CORE FORECAST TO INFILTRATE THE WESTERN US.
THIS WILL SUPPORT A SUBSTANTIAL MODERATING TREND MONDAY THROUGH
WEDNESDAY. MODELS TRY TO MIX THE INCREASINGLY DIFFUSE FRONTAL
BOUNDARY NORTH THROUGH THE AREA SOMETIME AROUND TUESDAY OR
WEDNESDAY...WITH THE GFS QUICKER/MORE PROGRESSIVE THAN THE PREFERRED
ECMWF SOLUTION. AS A RESULT CONTINUED TO HOLD WITH PREVIOUS DRY FCST
MONDAY AND TUESDAY AND ADDED LOW CHC POPS FOR SHOWERS/STORMS ON
WEDNESDAY. ONLY MADE MINOR TWEAKS TO TEMPS THROUGH THE PERIOD AS
FAVOR WARMER MOS HIGHS OVER THE 12Z MODEL CONSENSUS INITIATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 117 PM EDT WED MAY 22 2013

SCATTERED SHOWERS BEGINNING TO FIRE ACROSS AREA AHEAD OF FIRST OF
TWO COLD FRONTS AS SUBTLE DESTABILIZATION IS OCCURRING IN AREAS OF
PARTIAL CLEARING. VFR CONDITIONS PRESENT AT TAF ISSUANCE BUT MVFR
CONDITIONS LIKELY FROM TIME TO TIME AT BOTH TERMINALS DURING
PERIODS OF HEAVIER SHOWERS AND ISOLATED TSRA THIS AFTERNOON INTO
EVENING. STILL UNCERTAIN ON TIMING AND COVERAGE SO HAVE COVERED
THIS WITH TEMPO GROUP THROUGH 21-22Z AT BOTH TERMINALS. SHOWERS
WILL LINGER OVERNIGHT INTO THE MORNING HOURS AS SECONDARY COLD
FRONT MOVES THRU AREA. MODELS HINTING AT PERIOD OF IFR OR EVEN
LIFR CONDITIONS AFTER 6Z WITH FROPA. HAVE TRENDED VISBY AND CIGS DOWN
A BIT BUT HESITANT TO DETERIORATE CONDITIONS THAT MUCH UNTIL
TRENDS CAN BE BETTER NAILED DOWN. WINDS WILL BE IN THE 8 TO 15 KT
RANGE FOR THE PERIOD AND WILL VEER FROM SW THIS AFTERNOON TO NW BY
LATE THURS MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR
     LMZ043-046.

&&

SYNOPSIS...CEO
SHORT TERM...CEO
LONG TERM...STEINWEDEL
AVIATION...CEO

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 22, 3:33 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EDT WED MAY 22 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
333 PM EDT WED MAY 22 2013 /233 PM CDT WED MAY 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO EVENING. A FEW OF
THESE STORMS COULD BE STRONG WITH GUSTY WINDS...ESPECIALLY EAST OF
INTERSTATE 69.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS ARE
EXPECTED ALONG THE SOUTHEAST SHORE OF LAKE MICHIGAN THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
333 PM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO EVENING. SOME OF THE STORMS
COULD PRODUCE NEAR GALE FORCE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES ARE POSSIBLE THURSDAY...WITH SMALL CRAFT ADVISORY CONDITIONS
POSSIBLE THURSDAY NIGHT AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:15 AM EDTGale WatchIWX13 hr
May 22, 6:16 PM EDTSpecial Weather StatementIWXDeKalb, Steuben29 min
May 22, 6:38 PM EDTSpecial Weather StatementIWXDefiance, Fulton, Henry, Williams52 min

Nearby

Gale Warnings in Indiana, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.